Maine, 2016Flood in Maine, April 1, 2016
April 1, 2016 · NWS CAR · 1 event in 1 county or zone
Unseasonably warm temperatures led to rapid snow melt along with heavy rain during the late afternoon and evening of the 1st. Significant runoff from the snowmelt and heavy rain occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unseasonably warm temperatures led to rapid snow melt along with heavy rain during the late afternoon and evening of the 1st. Significant runoff from the snowmelt and heavy rain occurred. The runoff and clogged storm drains led to ponding of water in some urban and poor drainage areas. Water of varying depth covered some roads. Road closures were reported in the towns of Fort Fairfield...Mars Hill and Washburn. Runoff from fields also produced standing water on some roads. Flooding subsided with the end of the heavier rain during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 1, 2:22 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Apr 1, 2:22 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
322 PM EDT FRI APR 1 2016
.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION THIS EVENING. A SECONDARY COLD
FRONT WILL CROSS THE REGION SATURDAY EVENING AND WILL USHER A
SHARPLY COLDER AIR MASS INTO NORTHERN NEW ENGLAND FOR SUNDAY
THROUGH TUESDAY OF NEXT WEEK.
&&
.NEAR TERM /THROUGH SATURDAY/...
AN ACTIVE WEATHER PATTERN CONTINUES. A COLD FRONT WILL CROSS THE
REGION THIS EVENING WITH A BAND OF SHOWERS WITH SOME EMBEDDED
CONVECTION POSSIBLE THROUGH EARLY EVENING. THE BIGGEST CONCERN WILL
CONTINUE TO BE FOR FLOODING WITH A SECONDARY CONCERN OF GUSTY WIND.
THE COLD FRONT WILL SWEEP OFF THE COAST BY LATE THIS EVENING WITH
NOTHING MORE THAN ISOLATED SHOWERS EXPECTED AFTER MIDNIGHT. A COOLER
AIR MASS WILL FILTER IN OVERNIGHT WITH LOWS BY MORNING NEAR FREEZING
IN THE FAR NW TO THE L/M 40S DOWNEAST. ANOTHER AREA OF LOW PRESSURE
CURRENTLY ACROSS THE WESTERN GREAT LAKES IS EXPECTED TO DEEPEN AND
PASS NW OF QUEBEC CITY SAT AFTERNOON PUSHING ANOTHER COLD FRONT
INTO WESTERN MAINE BY LATE IN THE DAY. ANOTHER WAVE OF LOW
PRESSURE IS EXPECTED TO PASS SOUTH OF THE GULF OF MAINE SAT.
HIGHS WILL RANGE FROM THE MID 40S IN THE SAINT JOHN VALLEY TO
AROUND 50 DEGREES IN THE GREATER BANGOR REGION. A FEW AFTERNOON
SHOWERS ARE EXPECTED ACROSS NORTHERN AND CENTRAL AREAS WITH THE
COLD FRONT, AND A LITTLE LIGHT RAIN IS POSSIBLE ALONG AND NEAR
THE IMMEDIATE COAST WITH THE OFFSHORE LOW. ANY QPF TOMORROW IS
EXPECTED TO BE LIGHT AND IN MOST AREAS WILL BE LESS A TENTH OF AN
INCH.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
INTENSE LOW PRESSURE IS EXPECTED TO PASS TO THE NORTHWEST OF THE
STATE SATURDAY NIGHT AS A COLD FRONT PASSES ACROSS THE REGION. A
SECONDARY LOW IS THEN EXPECTED TO DEVELOP ALONG THE COLD FRONT IN
THE GULF OF MAINE SUNDAY MORNING. THE NEW LOW WILL RAPIDLY MOVE
OFF TO THE NORTHEAST DURING THE DAY SUNDAY. LIGHT AMOUNTS OF RAIN
AND SNOW ARE POSSIBLE ALONG THE MAINE COAST SUNDAY AS THE LOW
MOVES AWAY. A STRONG NORTHWESTERLY FLOW WILL PERSIST SUNDAY NIGHT
INTO MONDAY AS THE INTENSE LOW MOVES AWAY.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AN AREA OF LOW PRESSURE WILL MOVE ACROSS THE SOUTHEASTERN PORTION
OF THE GULF OF MAINE MONDAY NIGHT. THIS SYSTEM MAY PRODUCE LIGHT
AMOUNTS OF SNOW ALONG THE COASTAL AND INTERIOR DOWNEAST MONDAY
NIGHT INTO EARLY TUESDAY. STRONG HIGH PRESSURE WILL BUILD IN FROM
THE WEST AND CREST OVER THE REGION BY LATE WEDNESDAY. LOW PRESSURE
WILL APPROACH FROM THE WEST THURSDAY THEN MOVE ACROSS THE STATE
FRIDAY. THIS SYSTEM IS EXPECTED TO PRODUCE MOSTLY RAIN ALONG WITH
WINDY CONDITIONS.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: IFR AND AT TIMES VLIFR EARLY THIS EVENING WITH SHOWERS
AND FOG WITH SOME EMBEDDED CONVECTION. CONDITIONS WILL IMPROVE TO
VFR LATE THIS EVENING, BUT POCKETS OF MVFR WILL LIKELY PERSIST
THROUGH THE NIGHT FROM KPQI NORTH TO KFVE. LOW LEVEL WIND SHEAR
WILL CONTINUE INTO EARLY THIS EVENING WITH A SW WIND OF AROUND 40
TO 50 KNOTS AT 2K FT AGL. MOSTLY VFR SATURDAY MORNING WITH
CONDITIONS TO LOWER TO MVFR IN SCT SHOWERS IN THE AFTERNOON.
SHORT TERM: MVFR CONDITIONS ARE POSSIBLE SUNDAY AND MONDAY...
OTHERWISE VFR CONDITIONS.
&&
.MARINE...
NEAR TERM: WILL MAINTAIN THE GALES ALONG THE COASTAL WATERS THROUGH
00Z AND SMALL CRAFT ON THE INTRA-COASTAL. WOULD EXPECT THAT THE
GALES ON THE COASTAL WATERS WILL BE ABLE TO BE TRANSITIONED TO A
SMALL CRAFT ADVISORY THIS EVENING THAT WILL NEED TO BE EXTENDED
THROUGH SATURDAY.
SHORT TERM: FOR SUSTAINED WINDS HAVE USED THE GFS WINDS. GALE
CONDITIONS ARE POSSIBLE AGAIN SUNDAY. FOR WAVES: PRIMARY WAVE
SYSTEM MONDAY WILL BE SOUTHERLY LONG PERIOD WAVES (7-10 FEET/11
SECONDS). A SECONDARY OFF WAVE GROUP WILL BUILD MONDAY AS WINDS GO
OFF-SHORE. COMBINED WAVE HEIGHTS ARE EXPECTED TO SUBSIDE TO AROUND
4 FEET MONDAY INTO TUESDAY. WILL USE THE NEAR SHORE WAVE MODEL TO
POPULATE GRIDS THROUGH MONDAY THEN TRANSITION TO THE WAVE WATCH
III.
&&
.HYDROLOGY...HAVE EXTENDED THE FLOOD WATCH THROUGH THE DAY SATURDAY
AS SNOW MELT CONTINUES AND TEMPERATURES REMAIN ABOVE FREEZING
UNTIL SAT NIGHT. THE ONLY RIVER THAT IS FORECAST TO GO ABOVE
FLOOD STAGE IS THE MATTAWAMKEAG RIVER AT MATTAWAMKEAG THAT IS
EXPECTED TO CREST ABOVE FLOOD STAGE 8 AM SUNDAY MORNING. ICE JAM
FLOODING IS POSSIBLE WHERE THERE IS RIVER ICE AT ANYTIME DURING
THE NEXT 24 HOURS.
&&
.CLIMATE...THE MARCH 2016 CLIMATE SUMMARY FOR NORTHERN AND
EASTERN MAINE WAS RELEASED THIS MORNING. PLEASE CHECK THE NEWS
HEADLINES ON OUR WEB PAGE AT WEATHER.GOV/CAR FOR MORE DETAILS.
THE PRODUCT IS ALSO AVAILABLE AT PWMCLMCAR OR CXUS51 KCAR.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH SATURDAY EVENING FOR MEZ001>006-010-011-
031.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ052.
GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR ANZ050-051.
&&
NEAR TERM...CB
SHORT TERM...MIGNONE
LONG TERM...MIGNONE
AVIATION...CB/MIGNONE
MARINE...CB/MIGNONE
HYDROLOGY...CB
CLIMATE...CBHazardous weather outlook, Apr 1, 11:32 AM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1232 PM EDT FRI APR 1 2016
MEZ001>006-010-021645-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
1232 PM EDT FRI APR 1 2016
...FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ015>017-029-030-032-021645-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-NORTHERN WASHINGTON-
1232 PM EDT FRI APR 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST
MAINE...EASTERN MAINE AND INTERIOR DOWNEAST MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ011-031-021645-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
1232 PM EDT FRI APR 1 2016
...FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND NORTH
CENTRAL MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ052-021645-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
1232 PM EDT FRI APR 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ050-051-021645-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
1232 PM EDT FRI APR 1 2016
...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CB
In the hours before
Special weather statement, Apr 1, 1:42 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
242 PM EDT FRI APR 1 2016
MEZ001-002-004>006-010-011-031-011945-
SOUTHEAST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS-CENTRAL
PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHERN PISCATAQUIS-CENTRAL
PENOBSCOT-NORTHWEST AROOSTOOK-
242 PM EDT FRI APR 1 2016
...PERIODS OF HEAVY RAIN WILL AFFECT CENTRAL
PISCATAQUIS...SOUTHEASTERN AROOSTOOK AND NORTH CENTRAL PENOBSCOT
COUNTIES...
AN AREA OF RAIN WITH BANDS OF HEAVY RAINFALL WAS MOVING ACROSS THE
REGION. THE HEAVIEST RAINFALL WAS MOVING INTO THE BAXTER STATE PARK
REGION AND WILL MOVE THROUGH THE PATTEN AND SMYRNA MILLS AREA BY 3
PM.
LOCATIONS IMPACTED INCLUDE...
PRESQUE ISLE...CARIBOU...HOULTON...MILLINOCKET...FORT FAIRFIELD...
LIMESTONE...GUILFORD...PATTEN...RIPOGENUS...PORTAGE...MOUNT KATAHDIN...
BAXTER ST PARK...MAPLETON...EAST MILLINOCKET...WASHBURN...MARS HILL...
MEDWAY...HODGDON...ASHLAND AND EASTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 95 BETWEEN MILE MARKERS 249 AND 304.
US HIGHWAY 1 BETWEEN CARY AND CARIBOU.
STATE HIGHWAY 11 BETWEEN WEST SEBOEIS AND EAST MILLINOCKET...AND
BETWEEN GRINDSTONE AND PORTAGE.
TORRENTIAL RAINFALL WITH AMOUNTS OF ONE INCH PER HOUR CAN BE
EXPECTED. THIS RAINFALL AND THE MELTING SNOWPACK WILL LEAD TO
PONDING OF WATER OF ROADS. CAUTION IS ADVISED WHEN TRAVELING.
LAT...LON 4715 6791 4710 6788 4707 6779 4602 6778
4522 6941 4635 6952
TIME...MOT...LOC 1835Z 236DEG 25KT 4607 6887
HEWITTSpecial weather statement, Apr 1, 2:05 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
305 PM EDT FRI APR 1 2016
MEZ002-006-012100-
NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS
305 PM EDT FRI APR 1 2016
...PATCHY DENSE FOG LATE THIS AFTERNOON...
THE COMBINATION OF SNOW MELT AND A VERY MILD AIR MASS HAS LED TO
PATCHY FOG FORMING. IN SOME LOCATIONS THE FOG WILL BE DENSE WITH
VERY POOR VISIBILITY. THE FOG IS PATCHY IN NATURE, SO IN SOME
SPOTS THE VISIBILITY WILL NOT BE RESTRICTED SIGNIFICANTLY.
CONDITIONS ARE EXPECTED TO IMPROVE THIS EVENING AS A COLD FRONT
PUSHES THROUGH THE REGION.
CB
Flood, Aroostook
- When
- April 1, 3:35 PM EST to 6:30 PM EST
- Where
- Aroostook County, 2.7 mi SW of Hamlin to 0.92 mi WNW of Jemtland
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 47.038, -67.832
Runoff from heavy rain and melting snow...along with clogged storm drains...led to urban and poor drainage flooding. Water of varying depth was reported on some roads. The water was deep enough to prompt road closures in several towns. Runoff from fields also covered some roads. The flooding subsided with the end of the heavy rain.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, April 1, 20161 death · 1 event
- Tornadoes and Damaging Winds in Georgia, April 1, 2016$402,000 · EF1 · 12 events
- Flash Flooding and Flooding in Alabama, April 1 to 4, 2016$150,000 · 50 kt wind · 14 events
- Flood and Damaging Winds in Georgia, April 1 to 3, 2016$95,000 · 65 kt wind · 16 events
- Tornadoes and Damaging Winds in Georgia, April 1, 2016EF1 · 13 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, April 1, 201613 events
- Drought in California, April 1 to 30, 201611 events
- Hail and Damaging Winds in Texas, April 1, 20161.75 in hail · 10 events
- Drought in Hawaii, April 1 to 30, 201610 events
- Lake-Effect Snow and Winter Weather in Michigan, April 1 to 2, 20167 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 1, 20167 events
- Drought and Astronomical Low Tide in California, April 1 to 30, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624153.